Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 96, NWS Fort Worth, TX

July 28, 2004Young County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 28, 2004, 11:25 AM CDT for Young County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 11:25 AM CDT (16:25 UTC)
Expired
Jul 28, 2004, 2:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Young County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 281625
FFWFTW
TXC503-281930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1125 AM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 230 PM CDT

* AT 1125 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA 
  OF THUNDERSTORMS CONTAINING MODERATE TO HEAVY RAINFALL...POISED TO 
  MOVE INTO YOUNG COUNTY FROM THE WEST. THESE STORMS ARE MOVING 
  NORTHWEST AT 15 MPH...AND WILL RESULT IN AN ADDITIONAL ONE TO TWO 
  INCHES OF RAINFALL...WHICH WILL AGGRAVATE FLASH FLOODING 
  CONDITIONS ACROSS THE COUNTY.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  OLNEY AT 1130 AM CDT

OTHER LOCATIONS IN THE WARNING INCLUDE GRAHAM...JEAN...LOVING...AND 
MURRAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3297 9893 3298 9845 3339 9843 3338 9894

$$

65/DD
1 follow-up statement
000 
WGUS74 KFWD 281849
FFSFTW
TXC503-281930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
149 PM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING CONTINUES FOR YOUNG COUNTY UNTIL 230 PM
CDT...

ALTHOUGH NWS DOPPLER RADAR SUGGESTS THAT THE HEAVIEST RAINFALL HAS 
SHIFTED EASTWARD INTO JACK AND PALO PINTO COUNTIES...EXCESSIVE 
RUNOFF FORM EARLIER RAINFALL WILL LEAD TO A CONTINUATION OF FLASH 
FLOODING IN YOUNG COUNTY. 

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3304 9894 3339 9895 3340 9843 3300 9842
      3299 9844 3296 9844 3296 9896 3302 9896

$$

65/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:41 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 28, 9:41 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
941 AM CDT WED JUL 28 2004

.UPDATE...
WILL BE ISSUING AN UPDATED ZONE AND GRID PACKAGE SHORTLY TO UP POPS
NORTH OF I-20 AND MENTION HEAVY RAINFALL THROUGH THIS AFTERNOON...
AND TO REDUCE POPS OVER THE SOUTHERN HALF UNTIL MIDDAY.

CONVECTIVE CLUSTER (MADDOX TYPE) WILL SLOWLY SHIFT SLIGHTLY NORTH OF
EAST DURING THE DAY WITH POTENTIAL FOR HEAVY RAINFALL ( UP TO TWO
COUNTY INCHES AVERAGED) FROM OLNEY TO DENTON AND NORTHWARD TO THE
RED RIVER.

MORE CONVECTION IS EXPECTED TO DEVELOP TO OUR SOUTH AND SPREAD
NORTHWARD OVER THE SOUTHERN HALF DURING THE AFTERNOON.

WE ARE EVALUATING POTENTIAL FOR A FLASH FLOOD WATCH NORTH OF I-20
FOR THE AFTERNOON AND OVERNIGHT PERIOD.  75
&&

.DISCUSSION...
205 AM.
OUR MILD DRY PATTERN WILL BECOME A MILD WET ONE TODAY THROUGH
THURSDAY AS AN UPPER TROUGH MOVES INTO NORTH TEXAS AND IS SLOW TO
EXIT.  RAIN CHANCES WILL CONTINUE INTO SUNDAY...AS UPPER FLOW
BECOMES NORTHWEST WITH WEAK DISTURBANCES MOVING SOUTHEAST INTO NORTH
TEXAS.  TEMPERATURES WILL REMAIN AT OR BELOW NORMAL FOR THE REST OF
THE WEEK.  ENJOY
&&

.PRELIMINARY TEMPS/POPS...
DALLAS-FT. WORTH, TX   81  73  86  73 /  80  60  70  30
WACO, TX               85  75  90  73 /  80  30  70  40
PARIS, TX              81  69  85  71 /  80  60  70  40
DENTON, TX             81  72  86  72 /  80  60  70  30
MCKINNEY, TX           81  72  86  73 /  80  60  70  30
DALLAS, TX             82  73  86  74 /  80  60  70  30
TERRELL, TX            83  73  86  73 /  80  60  70  40
CORSICANA, TX          84  74  89  74 /  80  40  70  40
TEMPLE, TX             86  75  91  74 /  80  30  70  40
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Jul 28, 4:11 AM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
411 AM CDT WED JUL 28 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-282100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
411 AM CDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
NUMEROUS THUNDERSTORMS WILL SPREAD ACROSS NORTH TEXAS TODAY. THE
GREATEST THREATS FROM THESE STORMS WILL BE LIGHTNING AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...
NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. MOREOVER...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS FRIDAY
AND SATURDAY...AND A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY...
GENERALLY NORTH OF A BRECKENRIDGE...DALLAS...CANTON LINE. THE MAIN
STORM THREATS WILL CONTINUE TO BE LIGHTNING AND LOCALLY HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT FOR THE
THREAT OF HEAVY RAINFALL.

In the hours before

Local storm report, Jul 28, 9:07 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
907 AM CDT WED JUL 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0905 AM     FLASH FLOOD     OLNEY                    33.36N  98.76W
07/28/2004                  YOUNG               TX   EMERGENCY MNGR

            YOUNG COUNTY EMC REPORTED A 5 INCH RAINFALL AMOUNT IN
            OLNEY...ALONG WITH SIGNIFICANT FLOODING

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:31 AM CDTFlash Flood WarningFWDYoung3 hr
Jul 28, 1:59 PM CDTSevere Thunderstorm WarningFWDJack46 min
Jul 28, 4:26 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant64 min
Jul 28, 6:48 PM CDTFlash Flood WarningFWDTarrant117 min
Jul 28, 6:54 PM CDTSevere Thunderstorm WarningFWDDallas51 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.